Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 22, NWS Tucson, AZ

July 17, 2004Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 17, 2004, 7:43 PM MST for Pima County, Arizona. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2004, 7:43 PM MST (02:43 UTC)
Expired
Jul 17, 2004, 8:45 PM MST
In force
62 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.7 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2004-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1332 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2004-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1332 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2738 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 180243
SVRTWC
AZC019-180345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
742 PM MST SAT JUL 17 2004

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PIMA COUNTY IN ARIZONA
    THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY...GREEN VALLEY

* UNTIL 845 PM MST

* AT 737 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS MOVING TROUGH THE CITY OF TUCSON.
  MOVEMENT OF THE STORMS IS TO THE NORTHWEST AROUND 15 MPH.

GO INSIDE A STRONG BUILDING. DAMAGING WINDS...DEADLY LIGHTNING...AND
HEAVY RAINS ARE LIKELY.

LAT...LON 3250 11117 3176 11113 3174 11047 3253 11046

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:00 PM MST, 4 hours 43 minutes earlier.

Area forecast discussion, Jul 17, 3:00 PM MST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
300 PM MST SAT JUL 17 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...HIGH PRESSURE ALOFT CENTERED OVER NEW MEXICO WILL ALLOW
THE MOIST EAST TO SOUTHEAST FLOW TO CONTINUE THROUGH TONIGHT. THE
RISK OF THUNDERSTORMS SHOULD DECREASE SOMEWHAT STARTING SUNDAY AND
CONTINUING THROUGH AROUND THE MIDDLE OF THE WEEK AS THE HIGH CENTER
MOVES SOUTH AND CUTS OFF SOME OF THE MOISTURE SUPPLY. THIS IN TURN
WILL RESULT IN WARMER AFTERNOONS. A MORE MOIST AIR MASS IS EXPECTED
BY THE END OF THE NEW WEEK AS THE HIGH SHIFTS BACK TO NEAR THE FOUR
CORNERS REGION.

&&

.DISCUSSION...RATHER BUSY THIS AFTERNOON WITH ONE CELL PRODUCING
VERY HEAVY RAINFALL OVER PORTIONS OF THE SANTA CATALINAS WHICH
PROMPTED A FLASH FLOOD WARNING FOR THE AREA. ELSEWHERE ACROSS THE
REGION ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO
DEVELOP.

THE CENTER OF THE UPPER HIGH WHICH IS OVER NEW MEXICO AND WEST TEXAS
IS PROGGED TO RETROGRADE TO A POSITION OVER EAST CENTRAL ARIZONA AND
WEST CENTRAL NEW MEXICO ON SUNDAY. AS A RESULT...THIS WILL DIMINISH
THE FLOW OF MOISTURE FROM THE SOUTH AND EAST. 700MB FLOW WILL BECOME
MORE FROM THE NORTHWEST TO NORTH FOR SUNDAY THRU AROUND MID WEEK. BY
THURSDAY THE FLOW WILL BEGIN TO SHIFT TO THE EAST TO SOUTHEAST AS
THE UPPER HIGH BEGINS TO MOVE BACK TO THE NORTH. THEREFORE...DID NOT
MAKE ANY BIG CHANGES TO THE POP GRIDS. GENERALLY LOOKING AT ISOLATED
TO SCATTERED SHOWERS AND STORMS THROUGH LATE IN THE WEEK...THEN A
SLIGHT UPSWING IN POP LATE IN THE WEEK AND INTO THE WEEKEND AS THE
HIGH SHIFTS NORTH AND MORE MOISTURE IS ALLOWED TO FILTER BACK INTO
THE REGION FROM THE SOUTHEAST.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

MOLLERE
Hazardous weather outlook, Jul 17, 12:00 PM MST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1200 PM MST SAT JUL 17 2004

AZZ019-029>035-180700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE
COUNTY-SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA
CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1200 PM MST SAT JUL 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...THE ATMOSPHERE IS UNSTABLE TODAY WITH DIURNAL HEATING
BEING THE PRIMARY MECHANISM FOR INITIATING THUNDERSTORMS.  AREAS
WITH CLOUD COVER IN THE MORNING WILL EXPERIENCE DEVELOPMENT  LATER
THAN THOSE UNDER SUNNY SKIES DURING THE MORNING.

DISCUSSION...ORGANIZATION TO FOCUS CONVECTION OVER SOUTHEAST ARIZONA
IS LACKING TODAY. THE MOST NOTABLE FEATURE IS THE CIRCULATION IN
SONORA ASSOCIATED WITH THE MCS LAST NIGHT.  THIS CIRCULATION CAN BE
SEEN ON SATELLITE IMAGERY AS IT MOVES TO THE WEST-NORTHWEST.  THE
ASSOCIATED CLOUD COVER OVER CENTRAL AND EASTERN PIMA...PINAL AND
SANTA CRUZ COUNTIES IS KEEPING TEMPERATURES A COUPLE OF DEGREES
LOWER THAN YESTERDAY. SITES OUTSIDE OF THIS CLOUD COVER...
COCHISE...WESTERN PIMA AND GRAHAM COUNTIES ARE ABOUT THE SAME
TEMPERATURE AS YESTERDAY. GIVEN THESE CONDITIONS EXPECT STORMS TO
FORM IN THESE SUNNIER LOCATIONS FIRST.

THE MORNING UPPER AIR DATA HAS STRONGER WINDS THAN YESTERDAY FROM
500 MB AND UP. THIS CHANGE SHOULD KEEP THE STORMS MOVE FASTER TODAY
AND SUPPORT HAIL GROWTH DUE TO INCREASED VERTICAL SHEAR. MAIN
THREATS FROM SEVERE WEATHER IN ORDER OF PRIORITY ARE 1 - HAIL... 2 -
STRONG WIND AND 3 - HEAVY RAINFALL. AT THIS TIME...EXPECT ONLY A
COUPLE OF SEVERE STORMS WITHIN THE SCATTERED THUNDERSTORMS COVERAGE
CURRENTLY FORECAST.

HIGH PRECIPITABLE WATER VALUES MAKE FLASH FLOODING A POSSIBILITY...
HOWEVER DO NOT EXPECT ANY WIDESPREAD PROBLEMS IN THIS AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE CENTER OF THE UPPER LEVEL HIGH IS IN THE PROCESS OF RETROGRADING
TO A POSITION OVER SOUTHERN ARIZONA AND NEW MEXICO BY MONDAY NIGHT.
DRIER AIR WHICH IS CURRENTLY LOCATED OVER NEW MEXICO AND TEXAS WILL
SLOWLY MOVE INTO EASTERN ARIZONA LATE SUNDAY...AND PROSPECTS FOR
SEVERE AFTERNOON THUNDERSTORMS IS EXPECTED TO DECREASE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:17 PM MSTFlash Flood WarningTWCPima28 min
Jul 18, 4:10 PM MSTSevere Thunderstorm WarningTWCCochise35 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.